Allergic reaction to nalbuphine administration in a pre-adolescent patient: a case report and literature review

Read full text
Authors: Shengnan Li
Cited by: 1
References: 26

Abstract

BACKGROUND: Nalbuphine is synthetic agonist-antagonist opioid compound. Allergic reactions to nalbuphine hydrochloride are exceedingly rare. We present a case of hypersensitivity reaction to nalbuphine in a pre-adolescent patient. CASE PRESENTATION: A male patient, aged 11 years, underwent general anesthesia for the correction of congenital strephexopodia. Nalbuphine hydrochloride was administered as part of the postoperative analgesia regimen. However, the patient subsequently developed an allergic reaction characterized by pulmonary edema, wheezing, tachycardia and cutaneous rash. Prompt initiation of anti-allergic therapy resulted in significant clinical improvement. The patient was subsequently transferred to the general ward following complete resolution of symptoms. CONCLUSIONS: This case report highlights a hypersensitivity reaction to nalbuphine in pre-adolescent patient, manifesting with both cutaneous and respiratory symptoms. To improve the safety profile of nalbuphine in pre-adolescent populations, further research is necessary to elucidate the underlying mechanisms of such adverse reactions.

Fields of Study & Subjects

Poisoning and overdose treatments Food Allergy and Anaphylaxis Research Drug-Induced Adverse Reactions

Publication details

Journal / source
BMC Anesthesiology
Publisher
Springer Science and Business Media LLC
Volume
26
Issue
1
Publication date
1 May 2026
Language
EN